Modern Setup Host Windows 10
Kroger Feedback

Blog

SDPA DIGITAL Live Blog: Cutaneous Drug Eruptions

Dr. Micheletti returned Friday morning for an illuminating hour to discuss cutaneous drug eruptions. Cutaneous drug eruptions are common, costly, and responsible for a fair amount of morbidity and mortality in medicine. First, Dr. Micheletti discussed the differences between immune mediated and non-immune mediated drug responses. For example, many patients will develop urticaria with NSAIDS or opioids but this is not a true allergic reaction, but rather a response to mast cell degranulation.

The majority of drug eruptions result in a morbilliform rash on the trunk and extremities. Dr. Micheletti emphasized that while timing can be useful in diagnosis, these types of eruptions can happen later or earlier than the average 1-2 weeks after starting a medication. “Morbilliform is best defined by what it is not” reports Dr. Micheletti, emphasizing the need to rule out features of more serious conditions such as DRESS  (Drug Reaction with Eosinophilia and Systemic Symptoms) and SJS (Stevens-Johnson Syndrome) in these patients. Treatment requires discontinuing the culprit medication if it is non-essential to the health of the patient. In the hospitalized patient population, however, the offending agent may be necessary for care such as in a chemotherapy regimen. In these cases, it is possible to treat “through the rash” with supportive care such as topical steroids.

Further discussion highlighted urticarial responses to medications, which account for up to 25% of cutaneous drug eruptions. Pruritus will tend to occur within minutes to hours of administration of an offending agent. It is essential to administer a good “histamine regimen” for these patients. Dr. Michelleti reports urticarial eruptions rarely lead to anaphylaxis.

Next, Dr. Michelleti reviewed the more serious drug eruptions including SJS/TEN and DRESS. It is essential for providers to recognize symptoms of these conditions in a timely fashion and implement appropriate care.  SJS is most often triggered by a medication, with Bactrim high on the list of medication culprits, though infectious diseases are less commonly a cause. Typical presentation is within one to three weeks of initiating a medication. The best chance patients have for survival is through immediate cessation of the causative medication or identifying the causative agent and transferring these patients to the ICU or burn unit of the hospital.  “Mild SJS is best designated after the fact,” reports Dr. Michelleti, as many of these patients can progress from mild presentation to severe complications quickly. Care of these patients requires hospital admission for a multidisciplinary approach to include airway monitoring, fluid management, temperature control, nutrition, pain control, wound care, infection surveillance, ophthalmologic care, and may include urological, gynecologic, and hematological consultation.

Additional case presentations Dr. Michelleti discussed included acute generalized exanthematous pustulosis, drug-induced SCLE, linear IgA bullous dermatitis, and fixed drug eruptions.

Byline: Sarah B.W. Patton, MSHS, PA-C
Posted October 30, 2020
©2020




Our Sponsors